Any tips on starting T3?: I have recently been... - Thyroid UK

Thyroid UK

129,612 members152,446 posts

Any tips on starting T3?

pandacat2 profile image
9 Replies

I have recently been prescribed liothyrine (privately). 2.5mcg three times daily, first thing, an hour before lunch and at 3pm is what has been suggested. I take 150mcg of levothyroxine daily (in the morning) too. Just wondering if there any tips/suggestions experiences that people could share with me about taking it and what to expect.

Am excited to see if it makes a difference to general fatigue which is my main symptom at the mo, have been feeling better in general since I started taking selenium regularly but still have energy crashes at times.

My most recent blood test results in case relevant.

T.S.H. [0.27 - 4.2] 0.69 mIU/L

Free T3 [3.1 - 6.8] 4.2 pmol/L

Free T4 [12 - 22] 17.6 pmol/L

9 Replies
fuchsia-pink profile image
fuchsia-pink

I assume these are 5 mcg tablets rather than 20 mcg (which would be dust if split so small!) - which makes it a more expensive way of getting your lio.

Best advice is low and slow, so I'd start with one dose first, with your levo, for a week or two; then add the second for another week or two, and then all three. Hold for 6 - 8 weeks and re-test bloods. Overall the full dose of 7.5 mcg is still quite low though, so you may find you need a bit more. Equally if you are happy with 2 of your daily doses and feel fully well on that, you don't HAVE to increase to the full suggested level and if you feel "jittery", even on this relatively small dose, when you increase -just go back to where you were before for a bit longer.

Once you're on your full dose, I'd experiment with the timings and the number of doses you take and see what works best for you. Some people like three well-spaced doses (often more spaced than you have had suggested); some prefer 2 doses, and I find it much easier to take mine all at once, first thing with my levo

By the way, if you take less than a full tablet at a time, the patient leaflet suggests dissolving the tablet in water and throwing away the unused bit This is plain bonkers: the tablets are expensive; they don't dissolve easily; and there is nothing at all wrong with using a pill cutter (or scalpel or craft knife) to divide them. Best to fully use up one tablet you've cut before starting to cut another - and lick your finger to get any crumbs :)

Good luck x

pandacat2 profile image
pandacat2 in reply to fuchsia-pink

Apologies for the slow reply and thank you for the thoughtful considered message. Thankfully the pharmacy sent a pill splitter with the medication (it is 5mcg tablets) and i would never consider throwing any of it away, as you say tis way too expensive! I've started slow as you suggested but I'm not really feeling anything, will have to give it a chance tho, as i've learnt patience is the key! I'm concerned – as @sassZ1 has said below – this may be too small a dose to have more than a placebo effect, however this is on top of 150mcg of levo daily so we shall see.

Just wanted to say thanks for you advice, it's much appreciated.

x

Buddy195 profile image
Buddy195Administrator

I would definitely follow fuchsia-pink advice and take things slowly. I did not need the 20mcg of T3 prescribed by my Endo & only take half this dose.

Some members find it beneficial to split their T3 across the day, but for the past couple of months I’ve taken it all at the same time (as recommended in posts by shaws ). I take T3 in the morning with my Levothyroxine & this is working well (so far) for me. Others find it helps to take medication at night. It’s all trial and error to find what suits you best!

radd profile image
radd

pandacat2,

Great advice from fuchsia-pink above.

I would just add that many members (including myself) have experienced a headache & inner heat upon each dose raise. This is normal and should ease within a few days. The only reason you would decrease a dose is if you felt jittery or anxiety levels went high, but your doses are small so should hopefully be tolerated well.

T3 & Levo can be taken together. Good luck.

sassZ1 profile image
sassZ1

Really that is such a small amount added it will not make enough difference other than maybe placebo effect. I am on straight T3. I have been for many years. 6.5 mcg was my starting dose...I titrated very carefully to to 75 mcgs. I follow pulse, Blood pressure and temperature to determine optimal dosing. Paul Robinson has 3 great books you can purchase to help you . Also I spread my doses into 3. so 25...25...25...

beaubeau1121 profile image
beaubeau1121 in reply to sassZ1

Hi!Just trying to do the same… I was feeling great on T3 only after stopping the 75mcg of levo.. w 20mcg T3… & went to T3 only….reached 35mcg daily in 3 doses in 5 weeks… then… headache returned.

So frustrating!!! Hard to know whether I need more or less… or just stay at same level for a future weeks. Will test… but had thought I had stabilized w success at 35mcg.

I cannot imagine how you arrived at 75mcg.

Congratulations… & thxx for sharing!

Did you have days w headaches?

Hi I think you just try and take it as slowly as you can. Don’t do what I did and be tempted to increase too quickly! I ended up right back at the beginning for a while. Too much too soon may make you jittery but it may also, weirdly, make you feel you’re having more hypo symptoms (fatigue, bloated , puffy and body pain). Just go as slow as you can. Have been prescribed 15 - now just about up to 11.75 (tiny dusty bit at midday) and 10 at 4pm with Levo. This may prove to be too much but waiting now to see what next. Good luck! 🤞

pandacat2 profile image
pandacat2 in reply to Josephineinamachine

Thank you! So tempting to jump in and just take it all and hope I feel instantly better🤣, good to know that isn't how it works and is a bad idea. Will take it slowly! Good luck to you too!

pandacat2 profile image
pandacat2

Thank you everyone for your advice, tis much appreciated. I think I saw getting a T3 prescription as the holy grail and it would immediately magically fix everything. Back to the patience game, will let you know how I get on.

You may also like...